Ohio, 2004

Flash Flooding in Ohio, September 3 to 4, 2004

September 3 to 4, 2004 · NWS IWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 6:09 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 6:09 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EST FRI SEP 3 2004

.AVIATION...
A CLUSTER OF STORMS NEAR FWA HAD DEVELOPED BEHIND THE MAIN VORT MAX
THAT DRIFTED NORTH EARLIER TODAY. WILL KEEP A TEMPO GROUP FOR STORMS
IN FWA THIS EVENING...OTHERWISE...EXPECT SHOWERS AND STORMS TO
DISSIPATE OR BE NORTHEAST OF FWA BY 03Z. PLENTY OF MOISTURE FOR FOG
TONIGHT AS TEMPERATURE/DEW POINT SPREADS ALREADY DOWN TO 4 TO 6
DEGREES.  WILL KEEP IFR VSBY LATER TONIGHT AS RADIATION FOG SHOULD
FORM.

&&

.SHORT TERM...
TONIGHT AND SATURDAY...VORT MAX WAS CONTINUING TO LIFT NORTH INTO
LOWER MI AND MOST SHOWER AND STORM ACTIVITY HAD WEAKENED OR MOVED
NORTH OUT OF THE AREA. ISOLATED SHOWERS WERE DEVELOPING FROM LAF TO
MIE WITH DIURNAL HEATING...BUT EXPECT ACTIVITY SHOULD NOT DEVELOP
OVER AREAS THAT HAVE STABILIZED WITH THE HEAVY RAINFALL TODAY.
THEREFORE...HAVE LEFT MENTION OF LINGERING SHOWERS NE OF A LINE FROM
SBN TO AOH THIS EVENING. EXPECT FOG SHOULD DEVELOP AGAIN
TONIGHT...ESPECIALLY GIVEN AMOUNT OF RAIN THAT HAS FALLEN
RECENTLY...SO HAVE MENTIONED AREAS OF FOG. LEFT A CHANCE FOR STORMS
SATURDAY AFTERNOON AS ATMOSPHERE SHOULD DESTABILIZE WITH DAYTIME
HEATING.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL RIDGE OVER THE AREA AT START OF LONG TERM PERIOD SHOULD
PROVIDE FAIR WX SAT NGT-SUN NGT. LIGHT WINDS AND MOIST LOW
LEVELS SHOULD LEAD TO SOME FOG DEVELOPMENT AGAIN SAT NGT.  LOW
LEVELS WILL LIKELY BECOME WEAKLY UNSTABLE SUN AFTN, POSSIBLY LEADING
TO AN ISOLD SHOWER, BUT WARM TEMPS IN MID LEVELS SHOULD CAP ANY
CONVECTION, THUS, CONTINUED WITH DRY FCST. DEEP TROUGH OVER WRN U.S.
TODAY EXPECTED TO WKN AS IT MOVES EAST TOWARD ERN U.S. RIDGE...
REACHING WRN GRTLKS ON MONDAY AS A FAIRLY WEAK SYSTEM. ASSOCIATED
SFC FRONT WILL LIKELY STALL OVER THE AREA DUE TO REMNANTS OF FRANCES
MOVING NORTH INTO THE UPR OH VALLEY...CONTINUED WITH CHC OF SHOWERS
INTO WED WEST AND THROUGH WED NGT IN OH COUNTIES. FAIR WX EXPECTED
THU AS RIDGE MOVES ACROSS THE AREA. GFS/DGEX FCSTG ANOTHER NRN
STREAM SHRTWV TO MOVE EAST INTO GRTLKS FRI. ECMWF/GEM CONSIDERABLY
WEAKER WITH THIS FEATURE BUT STILL ENOUGH SUPPORT TO MENTION CHC
TSTMS FRI. TEMPS WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THIS
PERIOD AND ONLY MINOR CHANGES NEEDED TO MOS TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE
OH...NONE.
&&

SHORT TERM/AVIATION...SKIP
LONG TERM...LASHLEY
Hazardous weather outlook, Sep 3, 5:24 AM EST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041000-
ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI-
DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE-
HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE-
PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-
VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS-
524 AM EST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...
HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT
AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

T

The radar

The Northern Indiana radar (KIWX), 149 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Allen

When
September 3, 9:05 PM EST to September 4, 1:00 AM EST
Where
Allen County, Spencerville
Reported by
EMERGENCY MANAGER
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Several county and state roads reported closed due to flash flooding. A foot of water reported flowing over roads.

Flash Flood, Van Wert

When
September 3, 9:05 PM EST to September 4, 1:00 AM EST
Where
Van Wert County, Elgin
Reported by
EMERGENCY MANAGER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

County and State roads closed due to flash flooding. At least a foot of flowing water over roads in southeast Van Wert county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422354, 5422355.